Alert archive / Colorado / Flash Flood Warnings in 2016
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 3, 2016, 5:30 PM MDT for Eagle County, Garfield County, Pitkin County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2016, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 3, 2016, 8:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eagle County, CO, Garfield County, CO, Pitkin County, CO
The radar
The Grand Junction radar (KGJX), 99 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
392 WGUS55 KGJT 032330 FFWGJT COC037-045-097-040230- /O.NEW.KGJT.FF.W.0002.160703T2330Z-160704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 PM MDT SUN JUL 3 2016 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN EAGLE COUNTY IN NORTHWESTERN COLORADO... NORTH CENTRAL PITKIN COUNTY IN WEST CENTRAL COLORADO... SOUTHEASTERN GARFIELD COUNTY IN NORTHWESTERN COLORADO... * UNTIL 830 PM MDT * AT 528 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA ALONG HIGHWAY 82 BETWEEN CARBONDALE AND BASALT. RADAR ESTIMATES UP TO ONE INCH OF RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARBONDALE...BASALT...EMMA AND EL JEBEL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CRYSTAL RIVER... EAST COULTER CREEK...MESA CREEK...NORTH THOMPSON CREEK...COTTONWOOD CREEK...PRINCE CREEK...CRYSTAL SPRING CREEK...ROARING FORK RIVER... FRYINGPAN RIVER...CATTLE CREEK...FISHER CREEK...NORTH FORK CATTLE CREEK...WEST SOPRIS CREEK AND SOPRIS CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN. && LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701 $$ MA
2 follow-up statements
278 WGUS75 KGJT 040108 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 708 PM MDT SUN JUL 3 2016 COC037-045-097-040230- /O.CON.KGJT.FF.W.0002.000000T0000Z-160704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO-PITKIN CO-GARFIELD CO- 708 PM MDT SUN JUL 3 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR SOUTHWESTERN EAGLE...NORTH CENTRAL PITKIN AND SOUTHEASTERN GARFIELD COUNTIES... AT 705 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN DUE TO A THUNDERSTORM OVER HIGHWAY 82 BETWEEN CARBONDALE AND BASALT AND ESTIMATED THAT 1 TO 2 INCHES OF RAIN HAVE FALLEN. LOCAL LAW ENFORCEMENT REPORTED SOME DEBRIS FLOWS DUE TO RAIN OVER NORTH THOMPSON CREEK AND UP THE FRYING PAN RIVER. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY OR IS ALREADY OCCURRING IN THE WARNED AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARBONDALE...BASALT...EMMA AND EL JEBEL. THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...CRYSTAL RIVER... EAST COULTER CREEK...MESA CREEK...NORTH THOMPSON CREEK...COTTONWOOD CREEK...PRINCE CREEK...CRYSTAL SPRING CREEK...ROARING FORK RIVER... FRYINGPAN RIVER...CATTLE CREEK...FISHER CREEK...NORTH FORK CATTLE CREEK...WEST SOPRIS CREEK AND SOPRIS CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED ROADS. FIND AN ALTERNATE ROUTE. HEAVY RAINFALL TRIGGERS ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP TERRAIN. && LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701 $$ MA
808 WGUS75 KGJT 040223 FFSGJT FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 823 PM MDT SUN JUL 3 2016 COC037-045-097-040230- /O.EXP.KGJT.FF.W.0002.000000T0000Z-160704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EAGLE CO-PITKIN CO-GARFIELD CO- 823 PM MDT SUN JUL 3 2016 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN EAGLE...NORTH CENTRAL PITKIN AND SOUTHEASTERN GARFIELD COUNTIES WILL EXPIRE AT 830 PM MDT... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3932 10725 3951 10723 3951 10701 3931 10701 $$ MA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:55 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 3, 3:55 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 355 PM MDT SUN JUL 3 2016 .SHORT TERM...(This evening through Monday night) Issued at 308 PM MDT Sun Jul 3 2016 Exactly 1.00 inch of precipitable water was reported at the Grand Junction airport this morning and models initialized well this amount, give or take. Add to that a weak upper level shortwave, which can be seen on water vapor, and you get another day of showers and thunderstorms. Steering flow is a little bit higher than seen yesterday but even so, the convection is rather slow moving. Radar imagery is currently showing plenty of convection across the entire forecast area and this trend will continue through the evening hours. The stronger, more stationary cells will produce heavy rain in a brief period of time so there is some concern for minor flooding. Most convection will die down as the sun sets but some isolated showers and a few rumbles of thunder may be heard overnight. For the 4th, it looks like another convective day in store. The NAM still going with around an inch of PWAT while SREF and GFS drop that number down to around .7 inch. Either way, another upper level disturbance will move overhead allowing storms and showers to fire. H7 winds remain light for the San Juans and areas south while north of there, winds increase to 15 to 20 kts. This should keep the storms moving as opposed to being more stationary as they have done over the last few days. By sunset, coverage will have decreased but some areas will see some showers and storms continuing. Models highlighting areas north of I-70 being favored though the central mountains are not far behind. .LONG TERM...(Tuesday through Sunday) Issued at 308 PM MDT Sun Jul 3 2016 Moisture finally starts decreasing Tuesday and beyond and this will be reflected in convective coverage. A few afternoon and evening showers and storms may form along the Continental Divide, maybe the San Juans, but these will be more of the pulse-type storms that we generally see during the summer months. The long term period will see our CWA sandwiched between a closed low and broad area of high pressure. The closed low will drop down from Canada and then shift eastward along the US/Canadian border while a broad area of high pressure sets up over the southern states. Moisture will stream up from the south but does not look to reach our CWA so as said, isolated showers and storms will be common over favored higher terrain. Temperatures through the period will ramp up to near normal values for this time of year as opposed to the rather cool temperatures we've seen over the last few days. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 308 PM MDT Sun Jul 3 2016 Another afternoon and evening of showers and storms expected. Like yesterday, biggest concern will be brief heavy rain. Those airports that experience the stronger convection can expect brief MVFR ceilings and visibilities below ILS breakpoints through about 03Z. Some low clouds may continue for the overnight hours but should not affect TAF sites. Expect one last day of more widespread convection tomorrow from about 17Z onwards. && .GJT Watches/Warnings/Advisories... CO...None. UT...None. && SHORT TERM...TGR LONG TERM...TGR AVIATION...TGR
Hazardous weather outlook, Jul 3, 4:21 AM MDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 421 AM MDT SUN JUL 3 2016 COZ001>014-017>023-UTZ022>025-027>029-041030- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 421 AM MDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK EASTWARD ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. LOCALIZED FLASH FLOODING FROM STORMS PRODUCING HEAVY RAIN REMAINS A THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH FRIDAY...EXPECT THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN...EACH AFTERNOON AND EVENING. COVERAGE OF STORMS WILL BE DECREASING DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 3, 2:38 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 238 PM MDT SUN JUL 3 2016 COZ019>021-032115- FOUR CORNERS/UPPER DOLORES RIVER CO- PARADOX VALLEY/LOWER DOLORES RIVER CO- SOUTHWEST SAN JUAN MOUNTAINS CO- 238 PM MDT SUN JUL 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY UNTIL 315 PM MDT... AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SLICK ROCK...OR 30 MILES EAST OF MONTICELLO...MOVING EAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL AND POSSIBLE MINOR FLOODING. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SAN MIGUEL COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3792 10892 3805 10888 3808 10856 3790 10863 TIME...MOT...LOC 2037Z 273DEG 6KT 3796 10880 15
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:39 PM MDT | Special Weather Statement | GJT | Mesa | 51 min |
| Jul 2, 7:14 PM MDT | Special Weather Statement | GJT | Garfield | 46 min |
| Jul 2, 8:20 PM MDT | Special Weather Statement | GJT | Garfield | 25 min |
| Jul 2, 8:38 PM MDT | Areal Flood Advisory | GJT | Garfield, Mesa | 3 hr |
| Jul 2, 8:44 PM MDT | Areal Flood Advisory | GJT | Mesa | 3 hr |
| Jul 3, 2:38 PM MDT | Special Weather Statement | GJT | San Miguel | 37 min |
| Jul 3, 3:00 PM MDT | Flash Flood Warning | GJT | San Miguel | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.